Thunderstorm Wind, Oakland
- When
- June 8, 3:30 PM EST
- Where
- Oakland County, 1.79 mi SE of Sylvan Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.601, -83.256
A few large tree limbs were reported down.
A thunderstorm brought down a few large tree limbs in Bloomfield township.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm brought down a few large tree limbs in Bloomfield township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 8, 2:11 PM EST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 311 PM EDT Tue Jun 8 2021 .DISCUSSION... 12Z DTX revealed a very moist airmass, as the 700 MB dew pt checked in at 5 C, near record level. However, drier air in the 850-700 MB layer has wrapped into the southeast Michigan today as mid/upper level circulation/wave lifts into southern Lower Michigan. Subtle mid level cooling or barely noticeable, as 500 MB temps hold around - 9 C supporting MLCAPES of 1500-2000 J/KG, sufficient to generate numerous shower and thunderstorm activity this afternoon. Weak wind fields (<20 knots 0-6 km bulk shear) and weak mid level lapse rates (< 6 C/KM) should keep storms from becoming severe, but that mid level dry air and some precip loaded core will support a strong downdraft or two. Slow movement will also be conducive to locally heavy rainfall. Loss of daytime heating and the upper level wave/PV exiting east this evening should allow for most/all activity to quickly dissipate, except perhaps toward the southern Michigan border in the shear axis. Tomorrow, southeast Michigan will be more under the influence of the 589 DAM ridge at 500 MB positioned over the northern Great Lakes, coupled with low level easterly flow. This suggests instability and coverage of activity will be less compared to today, and will be staying in the chance category. If it was not for the easterly flow off Lake Huron, airmass is certainly supportive of 90 degrees based on 850 MB temps up to 18 C. Still underneath the weakening upper level ridge axis on Thursday, as stronger shortwave tracking through south Central Canada begins to erode the upper level ridge over the Great Lakes region. Will favor 12z Euro and mean RH of 50 percent and lean toward capped/limited activity with max temps in the mid to upper 80s based on 850 MB temps of 17+ C. Looks like a significant pattern shift over the weekend into early next week, as amplified upper level ridge becomes established over the Rockies, with longwave trough developing along and east of the Mississippi River Valley. Would expect temperatures to settle at least closer to normal by early next week with mainly dry conditions/slight chance of showers. && .MARINE... Weak to near nil southerly flow backs northeasterly overnight into Wednesday morning as a washed out surface gradient persists over the central Great Lakes. Another round of overnight marine fog cannot be ruled out. Low pressure then expands eastward into the Wabash River basin opposite of building high pressure emanating from central Ontario. This reinstates more sensible flow Wednesday afternoon, but no significant wind or waves expected as the stable marine boundary layer continues with cooler water temperatures relative to the resident airmass. Scattered afternoon showers and thunderstorms remain below warning criteria daily through Saturday. Brief locally higher wind and wave action are possible if isolated stronger storms arise before activity tracks off-shore and quickly dissipates. && .HYDROLOGY... Numerous diurnal enhanced showers and thunderstorms this afternoon will diminish early this evening. Although basin average rainfall will likely be a quarter of an inch or less, isolated slow moving stronger cells will be capable of producing rainfall amounts in excess of 1 inch which would lead to low lying/urban type flooding. Another round of storms tomorrow afternoon, but coverage and intensity should be less compared to this afternoon. && .PREV DISCUSSION... Issued at 154 PM EDT Tue Jun 8 2021 AVIATION... Chaotic skies this afternoon as the resident warm and moist airmass has again resulted in scattered showers and isolated thunderstorms. No real forcing mechanism (cold front for example) to key on so will keep a tempo for rain showers and will amend for thunder as storms develop and head toward taf sites. Otherwise expect mainly VFR with CIGS between 3-5kft and light southwesterly winds. With ample low level moisture again tonight, enhanced by showers this afternoon, good chance of some fog developing again by morning. With potential for CIGS to hold through the overnight working against fog, will start with MVFR and see how the evening unfolds. For DTW...Chances for TSRA this afternoon and evening remain. Will mention showers in the tafs until confidence increases for a window of convection to hit the site. Period of fog may impact the site early Wednesday morning before clearing out with chances for showers and thunderstorms again Wednesday afternoon. DTW THRESHOLD PROBABILITIES... * Low for thunderstorms through this TAF period. * Moderate for ceilings at or below 5,000 feet today. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...sf MARINE.......KK HYDROLOGY....sf AVIATION.....DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 340 PM EDT Tue Jun 8 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-090815- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 340 PM EDT Tue Jun 8 2021 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Scattered strong thunderstorms this afternoon will come to an end early this evening. No severe weather is anticipated, but an isolated wind gust to 50 mph will be possible. In addition, thunderstorms will produce locally heavy rainfall. A location or two could receive over 1 inch or rainfall, which would cause low lying/urban type flooding. Storm motion looks to be northeast around 15 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday High humidity with sporadic thunderstorm chances are expected for the period Wednesday through Saturday as an upper level low pressure system remains in vicinity of Southeast Michigan. The most likely timeframe for thunderstorm activity will be during the afternoon and early evening hours. No organized severe weather is expected with the main threat being localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-090815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 340 PM EDT Tue Jun 8 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Scattered strong thunderstorms this afternoon will come to an end early this evening. No severe weather is anticipated, but an isolated wind gust to 40 knots will be possible, along with locally heavy rainfall. Storm motion looks to be northeast around 10 knots. Marine fog will be possible once again tonight as well, which may become dense. .DAYS TWO THROUGH SEVEN...Wednesday through Monday High humidity with sporadic thunderstorm chances are expected for the period Wednesday through Saturday as an upper level low pressure system remains in vicinity of Southeast Michigan. The most likely timeframe for thunderstorm activity will be during the afternoon and early evening hours. No organized severe weather is expected with the main threat being localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. sf
Special Weather Statement
National Weather Service Detroit/Pontiac MI
350 PM EDT Tue Jun 8 2021
MIZ075-076-082045-
Washtenaw-Wayne-
350 PM EDT Tue Jun 8 2021
...STRONG THUNDERSTORMS WITH HEAVY RAINFALL AFFECTING WAYNE AND
EASTERN WASHTENAW COUNTIES...
At 348 PM EDT, radar indicated strong thunderstorms along a line
extending from Taylor to Clinton. Movement was northeast at 15 mph.
Heavy rainfall and winds near 40 mph are likely with these storms.
These storms will be near...
Romulus and Trenton around 355 PM EDT.
Taylor around 405 PM EDT.
Wyandotte and Greenfield Village around 410 PM EDT.
Dearborn around 430 PM EDT.
Saline around 435 PM EDT.
Downtown Detroit and Detroit around 440 PM EDT.
Ann Arbor, Ypsilanti, Grosse Pointe, Belle Isle and Dixboro around
445 PM EDT.
Other locations impacted by these storms include Melvindale,
Whittaker, New Boston, Delhi Mills, Harper Woods, Westland, Grosse
Pointe Shores, Ecorse, Grosse Pointe Woods and Woodhaven.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4236 8290 4232 8306 4229 8309 4224 8313
4210 8313 4208 8404 4243 8376 4245 8286
TIME...MOT...LOC 1946Z 225DEG 14KT 4222 8328 4207 8396
BTSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
418 PM EDT Tue Jun 8 2021
MIZ069-070-082115-
Macomb-Oakland-
418 PM EDT Tue Jun 8 2021
...STRONG THUNDERSTORMS WITH HEAVY RAINFALL AFFECTING OAKLAND AND
MACOMB COUNTIES...
At 415 PM EDT, radar indicated strong thunderstorms along a line
from near Sterling Heights to Livonia to near Clinton and additional
storms toward Auburn Hills. Movement was northeast at 20 mph.
Heavy rainfall and wind gusts near 40 mph are likely with these
storms.
These storms will be near...
Mount Clemens around 425 PM EDT.
Macomb Township around 430 PM EDT.
New Baltimore around 450 PM EDT.
Richmond around 500 PM EDT.
Northville around 515 PM EDT.
Other locations impacted by these storms include Franklin, Keego
Harbor, Waterford, Shelby Township, Commerce, Ray Center, Utica,
Auburn Hills, Lake Angelus and Pleasant Ridge.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4254 8276 4254 8281 4245 8283 4243 8366
4269 8368 4273 8367 4290 8275 4251 8271
TIME...MOT...LOC 2012Z 229DEG 22KT 4257 8299 4211 8397
BTThe Detroit radar (KDTX), 21 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few large tree limbs were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964970.